Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 277, NWS Des Moines, IA

September 1, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 1:28 AM CDT for 4 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 1:28 AM CDT (06:28 UTC)
Expired
Sep 1, 2018, 2:15 AM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Adair County, IA, Adams County, IA, Cass County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2615 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
2.2
Supercell composite
24.5

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS53 KDMX 010628
SVRDMX
IAC001-003-029-175-010715-
/O.NEW.KDMX.SV.W.0277.180901T0628Z-180901T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
128 AM CDT SAT SEP 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southern Cass County in southwestern Iowa...
  Northwestern Union County in south central Iowa...
  Northern Adams County in southwestern Iowa...
  Western Adair County in southwestern Iowa...

* Until 215 AM CDT.

* At 128 AM CDT, a severe thunderstorm was located 8 miles northwest
  of Lake Icaria, or 12 miles north of Corning, moving northeast at
  25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Corning, Lake Icaria, Green Valley Lake, Fontanelle, Massena,
  Cumberland, Bridgewater, Carbon, Green Valley Lake State Park,
  Nodaway Park, Lake Icaria State Park and Corning Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4144 9459 4109 9435 4096 9493 4116 9493
      4116 9512 4121 9516 4122 9515
TIME...MOT...LOC 0628Z 240DEG 23KT 4117 9479 

HAIL...1.25IN
WIND...<50MPH
 
$$

REV
2 follow-up statements
297 
WWUS53 KDMX 010643
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
143 AM CDT SAT SEP 1 2018

IAC001-003-029-175-010715-
/O.CON.KDMX.SV.W.0277.000000T0000Z-180901T0715Z/
Cass IA-Union IA-Adams IA-Adair IA-
143 AM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR SOUTHERN CASS...NORTHWESTERN UNION...NORTHERN ADAMS AND WESTERN
ADAIR COUNTIES...

At 143 AM CDT, a severe thunderstorm was located 11 miles north of
Lake Icaria, or 12 miles southwest of Greenfield, moving northeast at
25 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Corning, Lake Icaria, Green Valley Lake, Fontanelle, Massena,
Cumberland, Bridgewater, Carbon, Green Valley Lake State Park,
Nodaway Park, Lake Icaria State Park and Corning Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4144 9459 4109 9435 4096 9493 4116 9493
      4116 9512 4121 9516 4122 9515
TIME...MOT...LOC 0643Z 240DEG 23KT 4122 9468 

HAIL...1.25IN
WIND...<50MPH
 
$$

REV
850 
WWUS53 KDMX 010713
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
213 AM CDT SAT SEP 1 2018

IAC001-003-029-175-010723-
/O.EXP.KDMX.SV.W.0277.000000T0000Z-180901T0715Z/
Cass IA-Union IA-Adams IA-Adair IA-
213 AM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS...NORTHWESTERN
UNION...NORTHERN ADAMS AND WESTERN ADAIR COUNTIES WILL EXPIRE AT 215
AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds and locally brief heavy rains are still possible 
with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4144 9459 4109 9435 4096 9493 4116 9493
      4116 9512 4121 9516 4122 9515
TIME...MOT...LOC 0713Z 240DEG 23KT 4131 9448 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:27 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 1, 12:27 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
1227 AM CDT Sat Sep 1 2018

...Updated 06z Aviation...

.SHORT TERM.../Tonight through Saturday/
Issued at 316 PM CDT Fri Aug 31 2018

A swath of showers and thunderstorms currently extends from west
central Iowa down into Missouri and is slowly progressing
eastward. Convection within this swath has been more or less
steady state all day as it has approached from Nebraska and has
thus far shown no signs of organization. Despite fairly high
instability ahead of the rain across central and eastern Iowa,
mesoanalysis indicates substantial convective inhibition due to
warm temperatures aloft. This, combined with a relative lack of
deep shear, is likely what is inhibiting any intensification.
While the storms bear watching as they progress across our
forecast area in the next several hours, the odds of severe
weather from them appear low overall.

Short-term model guidance has consistently predicted secondary
development of additional thunderstorms across parts of western
Iowa after sunset tonight, around 01-02Z, which then move fairly
quickly eastward as a multi-cell cluster or possibly bowing line.
This appears to be the result of modest low-level convergence
upstream interacting with the developing nocturnal low-level jet.
However, very few of the models are depicting the current western
Iowa rain in their initializations, and it is difficult to
determine what effect this will have on the veracity of their
solutions. Nevertheless, given the persistence of the schedule and
the stronger forcing of the developing LLJ, have maintained POPs
that reflect this scenario. If the storms do develop as expected
then they will have an attendant threat of strong winds as the
progress eastward across central Iowa tonight.

Meanwhile, well to our north/northwest across Minnesota and
Dakotas, a separate area of intense thunderstorms will form near
the synoptic boundary this evening. This will likely produce an
elongated outflow boundary that will travel east southeastward
overnight, accompanied by at least a broken band of convection.
This feature will likely impact at least our northern and
northeastern counties between midnight and sunrise, again with an
attendant threat of strong winds.

.LONG TERM.../Saturday night through Friday/
Issued at 316 PM CDT Fri Aug 31 2018

The long term forecast period remains unusually active and wet as
Iowa will reside beneath very persistent west southwesterly flow
aloft, allowing a nearly continuous fetch of moisture advection
into a quasi-stationary surface boundary draped across the Upper
Midwest.

Overnight thunderstorms may linger into Saturday morning in our
eastern counties, otherwise there may be a brief quiet period from
mid-morning into mid-afternoon Saturday as it will take some time
to destabilize behind the overnight convection, which will also
have left behind an outflow boundary somewhere over central Iowa.
Diurnal heating will result in a high to extreme degree of
instability south of this boundary, probably roughly south of
Highway 30, which should be enough to generate robust thunderstorm
development near the boundary in the late afternoon/evening. Have
carried increased POPs to account for this, but they are
necessarily broad-brushed in deference to uncertainty regarding
the location of the boundary. While the degree of instability in
proximity to the boundary will support a severe weather threat, it
should be fairly localized and a lack of deep-layer shear will
likely result in a quick transition to more of a heavy
rain/flooding threat, which will become the primary hazard for the
remainder of the event. Most of the forecast area has been devoid
of heavy rains lately, but if the storms manage to persist over a
metro or flood-prone area then flooding concerns will be enhanced.

On Saturday night the nocturnal LLJ will develop once again, and
it's more southerly orientation along with somewhat more
southwesterly flow aloft may act to push the boundary and storms
northward. Model solutions diverge somewhat on this point, but it
is likely that the jet will keep storms redeveloping for much of
the night, so if they are able to move northward then that will
spread out the heavy rain threat, while a more stationary boundary
would result in more localized but much higher flooding potential.
This will certainly bear watching as we head into the weekend.

From Sunday through next week the overall pattern will remain
essentially unchanged. One or more boundaries will waffle around
the area, being repeatedly activated by mid-level shortwave
impulses, diurnal heating, and/or LLJ redevelopment. This will
result in a continued intermittent threat of severe weather and
heavy rain, with the heavy rain and flooding concerns being a
higher threat for the most part. There is no significant pattern
change foreseen until at least late next week, and possibly
longer.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1217 AM CDT Sat Sep 1 2018

The main concern throughout the period will be the development of
rain showers and thunderstorms as front lifts northward across
Iowa throughout Saturday morning. Rain shower and thunderstorms
will likely develop in clusters, and gradually increase in
coverage throughout the period. This will result in MVFR
conditions across the terminals as the morning progresses. IFR
conditions may briefly develop if thunderstorms move directly
over the terminals. The other concern overnight into the morning
will be low-level wind shear at ALO, DSM, and OTM as the low-
level jet continues to pass through the area. This is the
beginning to what will be a rather wet weekend.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Krull
Hazardous weather outlook, Aug 31, 2:32 PM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
232 PM CDT Fri Aug 31 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
232 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This evening and tonight

Strong to possibly severe thunderstorms are possible this evening
into tonight. Large hail and damaging wind are the main threats
along with locally heavy rainfall. A tornado chance cannot be
ruled out this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Though widespread severe
weather is not likely, a few storms may be strong. Damaging winds
and will be the main threats with any stronger storms.

Localized heavy rainfall will be possible with all of the storm
chances. River flooding and flash flood threats could increase
Sunday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.
Rainfall reports are appreciated.

Kotenberg

In the hours before

Special weather statement, Aug 31, 10:01 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1001 PM CDT FRI AUG 31 2018

IAZ057-070-010400-
Audubon IA-Cass IA-
1001 PM CDT FRI AUG 31 2018

...Strong Storms near Atlantic...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Atlantic, Lewis, Cumberland, Brayton, Marne, Wiota, Griswold Park,
Cold Springs State Park and Atlantic Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4145 9515 4151 9505 4151 9504 4152 9503
      4159 9491 4129 9470 4128 9470 4123 9512
      4127 9516
TIME...MOT...LOC 0300Z 239DEG 20KT 4135 9508

Small
Local storm report, Aug 31, 10:28 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             MARNE                   41.44N 95.11W
08/31/2018  E1.00 INCH       CASS               IA   TRAINED SPOTTER

            A FEW QUARTERS WITH A LOT OF PEA SIZE HAIL.

&&

AK
Local storm report, Aug 31, 10:32 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             MARNE                   41.44N 95.11W
08/31/2018  E2.00 INCH       CASS               IA   TRAINED SPOTTER

&&

AK
Local storm report, Aug 31, 11:41 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HAIL             4 SSE LYNNVILLE         41.52N 92.77W
08/31/2018  E1.00 INCH       JASPER             IA   PUBLIC

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:01 PM CDTSpecial Weather StatementDMXCass59 min
Aug 31, 10:09 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass51 min
Aug 31, 10:55 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek50 min
Sep 1, 1:01 AM CDTSevere Thunderstorm WarningDMXMahaska22 min
Sep 1, 3:35 AM CDTFlash Flood WarningDMXPoweshiek, Tama6 hr
Sep 1, 4:21 AM CDTFlash Flood WarningDMXClarke, Decatur5 hr
Sep 1, 4:38 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more24 hr
Sep 1, 4:38 AM CDTFlash Flood WarningDMXTama6 hr
Sep 1, 5:22 AM CDTFlash Flood WarningDMXRinggold, Union4 hr
Sep 1, 5:45 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren29 min
Sep 1, 6:30 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass45 min
Sep 1, 6:57 AM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union48 min
Sep 1, 7:24 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk, Warren51 min
Sep 1, 6:08 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.